Acne after Stopping Pills in a Teenage

Patient

Q: Hi, I'm almost seventeen years old and I've been on the Diana(Think you wrote it like that) pill for about 1-2 years now. I've heard stories about acne coming back when you stop with the pill. I'm scared that it will come back (sometimes even worse) and if it does I want to stop now to give it time to maybe go away. At the moment I only have hyperpigmentation on my face and now and then a pimple. Is it true that acne will return after you stop the pill and will it go away over time?

Doctor

A:   Acne is a common problem at your age, mainly because of the changes in the sex hormones production that accompany growth during puberty. These sex hormones cause the enlargement of the sebaceous glands which feed into the follicles or the pores of the skin. Increased sebum production from the sebaceous glands, along with dirt leads to the blockage of the pores and causes acne. When these blocked pores get infected it leads to inflammation and damage of the surrounding skin tissue. In females, the hormonal changes accompanying the menstrual cycles also contribute to the appearance of acne.
Stabilizing hormonal levels in the body will slowly clear the acne eruptions and reduce its frequency over time. Diane pills are essentially pills containing hormone supplements which can also be used as contraception but its continued use has increased risk of developing blood clots, and so it is only used for severe cases of acne.  Other side effects include headache, dizziness, nausea, fatigue, abdominal pain, appetite changes, weight gain etc.
The response to the treatment varies individually and it is likely that one may find acne coming back after stopping the treatment while others may not. You seem to have a mild form of acne which may not require any drug treatment, I would recommend you to discontinue diane and take preventive measures including proper hygienic practices to keep your skin clean.  A healthy diet and exercise will help clear your acne and prevent future eruptions. You should avoid fast foods and other foods that are high in saturated fats or salt/sodium. Also avoid touching your face. Don’t pop pimples, especially with your fingers, this just makes it worse by spreading the infection.

Related Q&A

Q: I have been going through a very bad acne so doctor suggested me to use faceclin and its working as well but the spot...

Q: I have a zit like feature on the side of my penis, I squeezed it an white stuff came out an blood but didn't hurt, sh...

Q: I Got A lot Of Red Bumps And Like One Popped And Now It's Like A Dent And A lot Of Red Spots On My Chest.

Q: Hello, I am having issues with my lymph nodes. Two specifically have been enlarged for a month- the first one on the ...

Q: I have a eczema on my hands that recently appeared and used to itch me but the doctor gave me a cream for it. Now rec...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews